Minnesota, 2026Heavy Snow and High Wind in Minnesota, March 14 to 16, 2026
March 14 to 16, 2026 · NWS DLH · 3 events in 3 counties and zones
An area of low pressure developed across the Southern Plains on the 14th and moved northeastward into the Great Lakes by the morning of the 16th. Additionally, a weak cold front dropped south out of Canada ahead of this system.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure developed across the Southern Plains on the 14th and moved northeastward into the Great Lakes by the morning of the 16th. Additionally, a weak cold front dropped south out of Canada ahead of this system. Snowfall was not as heavy as expected as the system tracked a bit further south and a severe weather outbreak across the Mississippi and Tennessee valleys prevented moisture from reaching into the Upper Midwest. Snowfall amounts were generally under 6 inches, but a high report of 7.6 inches was received from near Wrenshall. Additionally, very strong winds occurred along the North Shore with a measured gust to 58 mph at Grand Marais.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 14, 5:55 PM CST, 3 hours 5 minutes earlier. Its key messages:
- A strong low pressure system will bring heavy snow, gusty winds, and some blizzard conditions to parts of the Northland late this afternoon into Sunday night with some lingering snow into Monday.
- This will be an exceptionally rare and impactful storm for parts of interior northwest Wisconsin where snow totals around two feet and blizzard conditions at times are expected.
- Cold temperatures Monday morning with wind chills of -20F.
- Warmer temperatures on Wednesday and through the end of the work week with off and on precipitation chances.
Area forecast discussion, Mar 14, 5:55 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
655 PM CDT Sat Mar 14 2026
.KEY MESSAGES...
- A strong low pressure system will bring heavy snow, gusty
winds, and some blizzard conditions to parts of the Northland
late this afternoon into Sunday night with some lingering
snow into Monday.
- This will be an exceptionally rare and impactful storm for
parts of interior northwest Wisconsin where snow totals
around two feet and blizzard conditions at times are expected.
- Cold temperatures Monday morning with wind chills of -20F.
- Warmer temperatures on Wednesday and through the end of the
work week with off and on precipitation chances.
&&
.DISCUSSION...
Issued at 207 PM CDT Sat Mar 14 2026
Current Conditions and Tonight's Weather: Mostly sunny skies are
found across the region, except to our south where higher clouds are
starting to stream in from the west associated with the incoming
snowstorm. The main fgen snow band is expected to expand into the
region from southwest to northeast tonight.
The Storm - Changes to the Setup:
There have generally been minimal changes to this forecast;
just minor tweaks to snowfall amounts and winds here and there.
There are still some things in question, though. The exact
location of the heaviest of the heavy snow from the deformation
band is not completely certain, but will be most likely to hit
Price County and those surrounding it the hardest with 2-3"/hr
rates come Sunday morning. Low pressure is still expected to
take a northeasterly deviation from its otherwise nearly due
easterly path on Sunday as the upper level trough causing it to
deepen becomes negatively tilted somewhere over the Quad Cities
of IA/IL Sunday evening. As such, the deformation band will
orient from West-to-East to Southwest-to-Northeast, leading to
prolonged heavy snowfall over northern Wisconsin. There will be
a fairly sharp cutoff to snowfall amounts to the north, but
probably not as tight as previous storms that approach this
magnitude since we won't have a high pressure center to our
north funneling in very dry air.
The Storm - Changes to Expected Conditions:
There are some forecast caveats for the northern extent of this
storm. In the Twin Ports and northern Douglas County, we will
have east to northeast winds for much of Sunday before they turn
north to northwest as the low moves off Sunday
afternoon/evening. CAMs continue to hint at a convergence band
of snow streaming in off Lake Superior and affecting parts of
the North Shore from Silver Bay and south into the Twin Ports
and Douglas County. We will also have the potential for some
lingering gravity wave snow over the usual places in
Douglas/Bayfield counties into Sunday night as winds turn
northwesterly and we hang on to some residual moisture and snow
showers. The convergence band that should affect the Twin Ports
should be fairly transient, so enhancement from this should be
noticeable, but not extreme. Overall, we might see some
snowfall rates to around an inch per hour at times, but not for
the entire storm. We will therefore hang on to the Winter Storm
Warning since snowfall rates are generally not expected to be
extreme.
Elsewhere into northwest Wisconsin, we have decided to upgrade
Winter Storm Warnings to Blizzard Warnings. This is exceptionally
rare for interior northwest Wisconsin. For historical context,
Burnett and Washburn counties have never been warned for blizzard
conditions and Sawyer and Price counties have only been warned once
for blizzard conditions in the past ~20 years. What triggered the
upgrade is the expected combination of very heavy snowfall rates
that may meet or exceed 2-3" per hour at times Sunday morning
combined with widespread wind gusts in the 30-40 mph range. There is
some uncertainty on where exactly the heaviest of those snowfall
rates will be, but most likely this will land in Price County and
into Sawyer/southern Ashland/Iron counties. This may extend west
into Price county. There is expected to be a little displacement in
the heaviest snow and winds such that the heaviest snowfall rates
are expected later tonight into Sunday morning, then as winds switch
to more northerly, wind speeds will pick up and lead to plenty of
blowing snow as the snowfall rates start to taper off. With that
said, there should be several hours where blizzard conditions will
be met for many places that have been upgraded. Some places may not
see true blizzard conditions or just see them briefly, but we expect
conditions to be close enough for most folks to refer to this storm
as a blizzard. While snowfall rates are generally not expected to be
as intense in Bayfield/Douglas counties for most of this storm,
lingering gravity wave and convergence snow banding would correspond
better with the strong winds midday Sunday into the afternoon there,
so blizzard conditions are quite possible.
Total snowfall amounts from this storm are expected to be very high,
with totals around two feet in Price County and surrounding areas.
It's definitely possible that some higher amounts could be observed
approaching 30 inches.
No major changes have been made for the forecast for the rest of
Minnesota. Headlines will remain as they were from the last update.
Late Sunday night into Monday - Wrapping up the Storm:
Wraparound snow and some lake-enhancement along the South Shore
are expected to persist through Monday morning. Northwest winds
will still be gusty, but should start to lessen gradually
through the day. A few inches of additional snow accumulation
are expected especially Monday morning before it wraps up going
into the afternoon and early evening.
Tuesday through Friday:
Expect some cold northwesterly flow for this time of year,
keeping temperatures below freezing and definitely feeling like
winter Tuesday and Wednesday. Temperatures are expected to fall
below freezing Monday night with wind chills down into the teens
and 20s below zero, especially north. At this time, it looks
like we may be just warm enough not to need cold weather
headlines, but it's possible that could change.
A quick-hitting clipper could bring some light snow (probably an
inch or two) around Tuesday evening. Warm air advection and broad
ridging behind this is looking promising to bring spring weather
back to the Northland by the end of the week. We should see highs in
the 40s and possibly approaching 50 by Thursday and Friday. With the
fresh snow and quick transition back to warmer weather, some minor
hydro concerns may develop with ponding of water and some rises in
rivers and streams. We will also go back to the diurnal freeze-thaw
cycle, which should result in slick spots overnight and during the
mornings as snow and ice melt and refreeze.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 654 PM CDT Sat Mar 14 2026
VFR for most terminals to start early this evening. However,
conditions are already starting to deteriorate at BRD and will
also do so at other terminals mainly south of the Iron Range
this evening and tonight as a strong low pressure system moves
into the region and brings moderate to heavy banded snow. IFR to
LIFR visibilities and MVFR ceilings get into BRD and HYR
starting this evening, and get into DLH overnight/early Sunday
morning. Can't rule out some IFR ceilings at BRD/HYR tonight,
but potential is less than 50 percent at the moment. MVFR
conditions in lighter snow arrive at HIB into the Arrowhead
later tonight into Sunday morning. VFR conditions likely to
remain at INL through much of the TAF period, with some BKN MVFR
ceilings possible Sunday afternoon. Winds increase out of the
north tonight, becoming gusty across the region. Gusts in excess
of 30 kt gusts start after 12Z Sunday for BRD/DLH/HYR, and
linger into Sunday night, becoming exceptionally strong for the North
Shore vicinity Sunday evening and night. Expect some blowing
snow with these stronger winds at BRD/DLH/HYR, as well.
&&
.MARINE /FOR NEARSHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 637 PM CDT Sat Mar 14 2026
Heavy Freezing Spray Warnings were added to the western Lake
Superior nearshore waters for Sunday morning through early
Monday afternoon as a combination of gale force winds and wave
heights over 10 ft combine with temperatures in the teens to 20s
to produce heavy freezing spray.
PREVIOUS DISCUSSION: A major winter storm is expected over the
next couple days. Expect moderate to heavy snow and blowing snow
starting tonight through early Monday. Gales are expected to
develop quickly later tonight with northeast winds and some
storm force winds are expected around Grand Marais to Grand
Portage. A Storm Warning has been issued Sunday night through
Monday. Winds shift to northerly going into Monday with gales
starting to lessen through the day Monday. Winds are still
expected to be gusty into Monday night, and Small Craft
Advisories will likely be needed. Winds become light for
Tuesday. Over the next couple days, wave heights will be very
high as well with heights over 10 ft expected for most places
lingering into Monday when winds start to gradually lighten up.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 10 PM this evening to 7 PM CDT
Sunday for MNZ020.
Wind Advisory from 7 PM Sunday to 1 PM CDT Monday for MNZ020-
021.
Winter Weather Advisory until 7 PM CDT Sunday for MNZ025-035.
Winter Storm Warning until 7 PM CDT Sunday for MNZ033-034-036.
Winter Storm Warning from 10 PM this evening to 10 PM CDT
Sunday for MNZ037.
Blizzard Warning from 1 AM Sunday to 4 AM CDT Monday for
MNZ038.
WI...Blizzard Warning from 1 AM Sunday to 4 AM CDT Monday for
WIZ001-006-007.
Blizzard Warning from 1 AM Sunday to 7 AM CDT Monday for
WIZ002-008-009.
Blizzard Warning from 1 AM Sunday to 1 PM CDT Monday for
WIZ003-004.
MARINE...Gale Warning from 4 AM to 7 PM CDT Sunday for LSZ140.
Heavy Freezing Spray Warning from 7 AM Sunday to 4 PM CDT
Monday for LSZ140>142-147-148-150.
Storm Warning from 7 PM Sunday to 4 PM CDT Monday for LSZ140.
Gale Warning from 4 AM Sunday to 1 AM CDT Tuesday for LSZ141.
Winter Weather Advisory from 10 PM this evening to 7 PM CDT
Sunday for LSZ142.
Gale Warning from 4 AM Sunday to 4 PM CDT Monday for LSZ142-
147-148-150.
Wind Advisory from 7 PM Sunday to 1 PM CDT Monday for LSZ142.
Gale Warning from 4 AM Sunday to noon CDT Monday for
LSZ143>146.
Heavy Freezing Spray Warning from 7 AM Sunday to noon CDT
Monday for LSZ143>146.
&&
DISCUSSION...JDS
AVIATION...Rothstein
MARINE...RothsteinHazardous weather outlook, Mar 14, 4:03 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
503 PM CDT Sat Mar 14 2026
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152215-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
503 PM CDT Sat Mar 14 2026
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
A major winter storm will arrive tonight through Monday, bringing
additional heavy snow and strong winds - mainly to locations
along and south of Highway 210 in northeast Minnesota and all of
northwest Wisconsin.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The ongoing major winter storm will continue to impact portions
of the Northland Sunday and Monday, with heavy snow, strong
winds and blizzard or near blizzard conditions. Travel plans
which extend to the south on Sunday are highly likely to be
disrupted as this may be a historic storm. Colder air and strong
winds will result in wind chill values in the -15 to -25 degree
range Monday morning and possibly again Tuesday morning. Cold
weather headlines may be necessary.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
LSZ121-140>148-150-152215-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
503 PM CDT Sat Mar 14 2026
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
South to southeast winds to back into the east and increase
tonight, causing building waves and deteriorating conditions by
early morning. Gale Warnings begin 4 AM Sunday morning for all of
the nearshore waters.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Gale, Storm and Freezing Spray Warnings will be in effect for all
of western Lake Superior Sunday into Monday. Expect northeast to
north winds with gusts of 40 to 50 knots with waves building as
high as 15 feet and heavy freezing spray. The strongest winds will
be found Sunday afternoon and night mainly east of a line through
Taconite Harbor and Sand Island. The largest waves will be found
in the southwest arm of the lake east through the Apostle Islands
Sunday and Sunday night.
LE
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Heavy Snow, Pine
- When
- March 14, 9:00 PM CST to March 15, 11:00 AM CST
- Where
- Pine forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
Snowfall totals for the event were in the 3 to 6 inch range. A high report of 6.5 inches was received from just northwest of Kerrick.
Heavy Snow, Southern St. Louis / Carlton
- When
- March 14, 10:00 PM CST to March 15, 5:00 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Snowfall totals for the event were in the 4 to 6 inch range across the area. A high report of 7.6 inches was received from near Wrenshall.
High Wind, Southern Cook
- When
- March 16, 2:45 AM CST
- Where
- Southern Cook forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
A peak gust of 58 mph was recorded by the KGNA Bay of Grand Marais ASOS during the event.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, March 14, 2026$180,000 · 77 kt wind · 22 events
- Winter Storm in Wisconsin, March 14 to 16, 2026$150,000 · 13 events
- Blizzard and Winter Storm in Wisconsin, March 14 to 16, 2026$47,000 · 24 events
- Winter Storm in Minnesota, March 14 to 16, 20263 injured · $20,000 · 7 events
- Blizzard and Winter Storm in Minnesota, March 14 to 16, 202642 events
- Dust Storm and High Wind in Kansas, March 14 to 15, 20262 injured · 65 kt wind · 15 events
- Flooding in Washington, March 14, 2026$35,000 · 2 events
- Dust Storm and Heavy Snow in Colorado, March 14 to 15, 202666 kt wind · 14 events
- High Wind in Wyoming, March 14, 2026123 kt wind · 13 events
- Heavy Snow in North Dakota, March 14 to 15, 202613 events
- High Wind in New Mexico, March 14 to 15, 202670 kt wind · 13 events
- Blizzard and Winter Storm in Wisconsin, March 14 to 16, 20269 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325840, 1325836, 1325834.